About one in five drugs tested at festivals this summer was not what the buyer thought it was, a group which performs the tests says.
KnowYourStuffNZ director Wendy Allison said they had seen a particularly high number of cathinones, often called bath salts, this summer.
The New Zealand Drug Foundation said cathinones are a group of drugs which are much more harmful than the drugs they mimic, and very little is known about the risks from short or long term use.
They have been linked to deaths in New Zealand.
Ms Allison said MDMA was the most common drug containing the substances. She said New Zealand drugs had a reputation of not being high quality and there was a view that users would get the occasional dud pill.
"What often happens is people take the pill expecting it to be MDMA and then they don't get the effect they are expecting, because they are not a perfect mimic.
"Then they think they've taken a dud pill and take another and that puts them in danger of taking too much and making them very sick," she said.
She said more than half of those who found out the drugs were not what they thought they were have opted not to take them.
"As far as I know, even overtly anti-drug campaigns don't have that level of affecting people's decision about drugs," she said.
NZ Drug Foundation spokesperson Samuel Andrews said while cathinones were not new in New Zealand, the range that was becoming available posed a growing problem.
"Some were sold when psychoactive substance were legally available in New Zealand. The really old school ones are MDVP and methedrone and those are quite similar to MDMA and have a similar level of dosage.
"The new ones we are seeing they are much more potent and it is concerning seeing these substances appear on the market at increasing speed," he said
Mr Andrews said there were some substances that could not even be detected yet, because they were so new.
He said some of the drugs tested had multiple cathinones in them.
He said signs indicating someone had taken an overdose included erratic behaviour, heavy sweating, being violent or unresponsive.
"All those signs someone should receive immediate medical attention, call 111 and make sure they're in an open space. Give them a sugary drink, it can really help out as well, and help them calm down a bit."
He said cathinones could be particularly harmful when mixing other drugs and alcohol and strongly recommended not snorting the substances.
Ms Allison said so far this season they had been to two events and had several more to go.
She said while she worked in a legal grey area, police had so far exercised their discretion about the organisation being present at various events around the country.